Tornadoes · United States · Colorado · 2005

F0 tornado, Campo, Colorado, June 10, 2005

This F0 tornado ran 2.0 miles across Baca County on June 10, 2005, touching down at 4:50 PM MDT and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 10, 2005
Touchdown
4:50 PM MDT (22:50 UTC)
Path length
2.0 miles (3.2 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Baca County
Touchdown point
37.200, -102.580
Lift-off point
37.220, -102.520
Record number
878

What the Weather Service recorded

A tornado was seen in the vicinity of mile marker 15 on U.S. 287 and knocked down some power poles.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
05:54 UTC08:00 UTCSevere Thunderstorm WarningPUB
06:24 UTC07:00 UTCTornado WarningPUB
21:50 UTC22:45 UTCTornado WarningPUB
22:54 UTC23:53 UTCTornado WarningPUB

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at Jun 10, 3:05 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 10, 3:05 PM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
305 PM MDT FRI JUN 10 2005

.SHORT TERM...
(TONIGHT AND SATURDAY)

CURRENTLY...UPPER TROUGH ROTATING ACROSS COLORADO PRODUCING SCT TO
NUMEROUS TSRA ACROSS THE AREA...WITH BEST CHANCE FOR SEVERE OVER
THE FAR ERN PLAINS IN DEEPER MOISTURE. CAPE MIN CENTERED NEAR KPUB
KEEPING A LID ON STORMS FROM SOUTH OF KCOS TO JUST NORTH OF
WALSENBURG.

TONIGHT...SCATTERED TO NUMEROUS STORMS WILL END FROM WEST TO EAST
ACROSS THE AREA...WITH PERHAPS SOME ACTIVITY LINGERING PAST
MIDNIGHT ALONG THE KS BORDER. MENTIONED SEVERE IN THE ZONES ONLY FOR
THE CURRENT SEVERE TSRA WATCH...AS INSTABILITY FARTHER WEST LOOKS
INSUFFICIENT FOR BIG STORMS.

SATURDAY...NEXT UPPER TROUGH APPROACHES LATE IN THE DAY...MAYBE
SLIGHTLY TOO LATE FOR SEVERE OVER THE EAST. MODELS AGAIN APPEAR TO
UNDERESTIMATE MOISTURE/CAPE ACROSS THE PLAINS...ESPECIALLY FAR EAST
ALONG THE KS BORDER. WILL KEEP SCT TSRA FOR NOW...BUT WONT
MENTION SEVERE FOR NOW. KEPT TEMPS NEAR GUIDANCE MAXES...WITH
REMAINING GRIDS LOOKING VERY GOOD.  --ETP

.LONG TERM...
(SATURDAY NIGHT THROUGH THURSDAY)

CHALLENGES ARE COVERAGE OF PRECIPITATION SATURDAY NIGHT THROUGH
SUNDAY NIGHT.

SATURDAY NIGHT AND SUNDAY...UPPER TROUGH INFLUENCES SENSIBLE
WEATHER ACROSS CWFA...CAUSING SYNOPTIC ASCENT WITH RIGHT REAR
ENTRANCE REGION OF NORTHEASTERN JET AND LEFT FRONT EXIT REGION OF
SOUTHERN JET. NAM MODEL PROG CAPES TO INCREASE THROUGHOUT THE NIGHT
OVER EXTREME SOUTHEAST COLORADO TO VALUES OVER 1K J/KG ACROSS PROWERS
AND BACA COUNTIES. COULD BE SOME HAIL AND HEAVY RAINERS DOWN THAT
WAY...ESPECIALLY AFTER MIDNIGHT.  HAVE HIGH SCATTERED POPS GOING IN
GRIDS AND WILL LIKELY MAKE ONLY SOME MINOR TWEAKS. DURING SUNDAY...
TROUGH AXIS MOVES TO COLORADO KANSAS BORDER BY 00Z.  MOST FAVORED
AREA FOR PRECIPITATION WOULD BE ACROSS THE EASTERN THIRD OF THE
AREA.  CAPE VALUES AREA BELOW .5K J/KG...SO WOULD NOT EXPECT SEVERE
AT THIS TIME.

SUNDAY NIGHT AND MONDAY...MARKED DIFFERENCE IN GFS AND NAM MODELS
SUNDAY NIGHT THROUGH MONDAY.  NAM HAS SHORTWAVE RIDGE BUILDING
OVER WYOMING AND WESTERN COLORADO AND GFS HAS CUTOFF LOW OVER WESTERN
WYOMING. NATIONAL FOLKS AND SURROUNDING OFFICES SEEM TO BE GOING
WITH GFS SOLUTION WHICH WOULD HAVE MORE SHOWERS OF RAIN AND SNOW
ACROSS OUR CENTRAL AND WESTERN MOUNTAINS SUNDAY NIGHT AND
EARLY MONDAY THAN IN OR GOING FORECAST.

TUESDAY THROUGH LATE WEEK...RIDGE POPS UP OVER ROCKIES DUE TO TROUGH
IN THE GREAT LAKES AND DEEPENING TROUGH IN PACIFIC.  INHERITED
ISOLATED POPS IN HIGHER TERRAIN TUESDAY...AND THAT SEEMS REASONABLE
WITH WEAK INSTABILITY AND SOME MOISTURE.  WEDNESDAY AND THURSDAY...
A RIPPLE ON THE WEST SIDE OF THE EASTERN TROUGH MAY SEND A WEAK
FRONT AND AN INCREASE IN MOISTURE AND INSTABILITY ACROSS OUR
PLAINS...SO ISOLATED POPS LOOK GOOD BOTH DAYS THERE.  FRIDAY...HAVE
ELECTED TO KEEP IT DRY FOR NOW WITH UNCERTAINLY OF WHETHER EASTERN
MOISTURE WILL BE IN KANSAS OR EASTERN COLORADO. -TLM-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/13
Hazardous weather outlook, Jun 10, 7:00 AM MDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI JUN 10 2005

COZ058>089-093>099-111300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TO
CONTINUE...OR DEVELOP...ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO
TODAY AND THIS EVENING. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS PORTIONS OF SOUTHEAST COLORADO INCLUDING OTERO...CROWLEY...
KIOWA...BENT...PROWERS...EASTERN LAS ANIMAS...AND BACA COUNTIES. THE
COUNTY HAVING THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
BACA.  THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL AROUND 1 INCH
IN DIAMETER...WIND GUSTS AROUND 58 MPH...LOCALLY HEAVY RAIN...CLOUD
TO GROUND LIGHTNING...AND POSSIBLY A TORNADO. COMMUNITIES IN THE
POTENTIAL SEVERE WEATHER THREAT AREA ARE LA JUNTA...EADS...LAMAR...
LAS ANIMAS...KIM...SPRINGFIELD...WALSH...AND CAMPO.  ALONG INTERSTATE
25 AND WESTWARD...THE PRIMARY THREAT FROM THUNDERSTORMS WILL BE HAIL
UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 40 MPH...AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE THREAT FOR THUNDERSTORMS CONTINUES SATURDAY AND SUNDAY...WITH
THE POTENTIAL FOR HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO
50 MPH...AND CLOUD TO GROUND LIGHTNING.

MAINLY AFTERNOON AND EVENING ISOLATED THUNDERSTORMS ARE THEN
EXPECTED TO RETURN ON TUESDAY AND PERSIST THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE BETWEEN 11 AM AND 6 PM MDT FOR EXTREME SOUTHEAST COLORADO.

METZE/MOORE

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

10.8 hours before the tornado, 233 km from the path. June 10, 2005.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2269 joules per kilogram, CIN -147, lifted condensation level 832 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 191 square meters per square second, 0 to 6 km bulk shear 42 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2269 J/kg
Mixed-layer CIN
-147 J/kg
Surface CAPE
1367 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 00:00Z

1.2 hours after it, 233 km from the path. June 11, 2005.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 727 joules per kilogram, CIN -52, lifted condensation level 1098 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-06-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 51 square meters per square second, 0 to 6 km bulk shear 39 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-52 J/kg
Surface CAPE
1039 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

The surface observations

Springfield/Comanche Natl Grass (SPD), 10 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:56 UTC755570° 11 kt1006.1
21:56 UTC7552110° 7 kt1005.1
22:41 UTC64.457.2130° 28 kt351004.1SQ
22:56 UTC5950240° 29 kt371009.5
23:13 UTC51.846.4260° 16 kt261008.8
23:56 UTC5749270° 15 kt251007.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pueblo radar (KPUX), 200 km away, was scanning. The volume nearest the touchdown began at 22:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:50 UTCTORNADO7 N CampoBaca, COMM 15 ON HWY 287. POWER POLES DOWN.
23:00 UTCTORNADO1 Ne Two ButtesBaca, COTREES DOWN. OUT BUILDINGS DESTROYED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 10, 2005

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 102:03 PM CDTF0Marathon, WI0.120
June 104:05 PM CDTF0Winnebago, WI0.120
June 104:10 PM CDTF0Waupaca, WI0.120
June 104:18 PM CDTF0Brewster, TX1.0100
June 105:00 PM MDTF0Baca, CO1.0100$10,000
June 106:34 PM CDTF0Stearns, MN1.025
June 106:45 PM CDTF0Stearns, MN0.120
June 106:51 PM CDTF0Stearns, MN0.220
June 107:20 PM CDTF0Stearns, MN0.120
June 108:10 PM CDTF0Winnebago, WI0.120
June 108:22 PM CDTF0Winnebago, WI0.120
June 108:48 PM CDTF0Winnebago, WI0.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.